×

Relaxation of multiple integral in subcritical Sobolev spaces. (English) Zbl 0915.49011

The paper deals with the relaxation of integral functionals \(F(u)=\int_\Omega W(\nabla u) dx\) (\(\Omega\subset{\mathbb R}^N\), \(u\in W^{1,N}(\Omega,{\mathbb R}^N)\)) in the case when there is a gap between the weak \(W^{1,p}\) topology used for the relaxation (usually the choice of \(p\) is due to a \(p\)-growth condition from below on \(W\)) and the growth from above, of order at most \(q\). A typical example of this situation occurs when \(W(\xi)=f(\xi)+g(\text{det }\xi)\) where \(f\) has \(p\)-growth for some \(p\in (N-1,N)\) and \(g\) has linear growth (in this case \(q=N\)).
The main result of the paper, under technical assumptions which include the previous example, states that if \(p>q-1\) the relaxed functional \({\mathcal F}_p(u)\) is greater than \(\int_\Omega QW(\nabla u) dx\) for any \(u\in W^{1,p}(\Omega,{\mathbb R}^N)\), with equality if \(| \nabla u| \in L^N(\Omega)\), where \(QW\) is the quasi convex envelope of \(W\). By a detailed analysis of an example it is shown that in general a strict inequality may hold if \(| \nabla u| \) is not in \(L^N(\Omega)\).
Reviewer: L.Ambrosio (Pisa)

MSC:

49J45 Methods involving semicontinuity and convergence; relaxation
74B20 Nonlinear elasticity
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Acerbi, E. andG. Dal Maso, New lower semicontinuity results for polyconvex integrals,Calc. Var. 2 (1994), 329–372. · Zbl 0810.49014
[2] Acerbi, E. andN. Fusco, Semicontinuity problems in the Calculus of variations,Arch. Ratl. Mech. Anal.,86 (1984) 125–145. · Zbl 0565.49010
[3] Ball, J., Convexity conditionals and existence theorems in nonlinear elasticity,Arch. Ratl. Mech. Anal. 63 (1977), 337–403. · Zbl 0368.73040
[4] Ball, J. andF. Murat, W1,p-quasiconvexity and variational problems for multiple integrals,J. Funct. Anal. 58 (1984), 225–253;66 (1986), 439. · Zbl 0549.46019
[5] Celada, P. andG. Dal Maso, Further remarks on the lower semicontinuity of polyconvex integrals,Ann. Inst. Henri Poincaré, Anal. von Linéaire 11 (1994), 661–691. · Zbl 0833.49013
[6] Dacorogna, B.,Direct Methods in the Calculus of Variations, Springer-Verlag, Berlin, 1989. · Zbl 0703.49001
[7] Dacorogna, B. andP. Marcellini, Semicontinuité pour des intégrands polyconvexes sans continuité des determinants,C.R Acad. Sci. Paris, Série I. Math. 311 (1990), 393–396. · Zbl 0723.49007
[8] Dal Maso, G. andC. Sbordone, Weak lower semicontinuity of polyconvex integrals: a borderline case,Math. Z. 218(1995), 603–609. · Zbl 0822.49010
[9] De Giorgi, E., Sulla convergenza di alcune succession di integrali del tipo dell’area,Rendiconti Mat. 8 (1975), 277–294. · Zbl 0316.35036
[10] Evans, E. andR. Gariepy,Measure Theory and Fine Properties of Functions, CRC Press, Boca Raton, 1992. · Zbl 0804.28001
[11] Fusco, N. andHutchinson, A direct proof for lower semicontinuity of polyconvex functionals,Manuscripta Math. 85 (1995), 35–50. · Zbl 0874.49015
[12] Gangbo, W., On the weak lower semicontinuity of energies with polyconvex integrands,J. Math. Pures et Appl. 73 (1994), 455–469. · Zbl 0829.49011
[13] Giaquinta, M., G. Modica andJ. Souček, Cartesian currents, weak diffeomorphisms and nonlinear elasticity,Arch. Ratl. Mech. Anal. 106 (1989), 97–159;109 (1990), 385–392. · Zbl 0677.73014
[14] Malý, J., Weak lower semicontinuity of polyconvex integrands,Proc. Royal Soc. Edin. 123A (1993), 681–691. · Zbl 0813.49017
[15] Malý, J., Weak lower semicontinuity of polyconvex and quasiconvex integrals, Preprint 1993. · Zbl 0813.49017
[16] Marcellini, P., Approximation of quasiconvex functions and lower semicontinuity of multiple integrals,Manus. Math. 51 (1985), 1–28. · Zbl 0573.49010
[17] Marcellini, P., On the defininition and the lower semicontinuity of certain quasiconvex integrals,Ann. Inst. H. Poincaré, Anal. Non. Lin. 3 (1986), 385–392.
[18] Morrey C.B.,Multiple Integrals in the Calculus of Variations, Springer-Verlag, 1966. · Zbl 0142.38701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.